Oncologic emergencies – 3 – Hyponatremia, TLS
Oncologic Emergencies PART – 3
(All the articles published in past are available at www.shyamhemoncclinic.com/blog/)
Question: Thank you Chiragbhai for initiating very interesting and important topic of oncologic emergencies, for a practicing non oncologist. A little knowledge in this direction can be lifesaving for several patients. I am sure everyone will come across at least few such patients in their life time. And with increasing cancer incidence and patients under aggressive treatment, this is going to be even more likely. Even from medicolegal point of view, it is important that doctors update their knowledge, and certainly not miss an emergency.
Last time we discussed Hypercalcemia – seen in several cancers, most commonly lung cancer; nonspecific presenting symtposm; life threatening if above 15; how to suspect; importance of intravenous hydration as soon as diagnosis is suspected; role of bisphosphonates and other agents.
Then we briefly discussed Hyponatremia.
Ans: Yes Hyponatremia is also very common, mainly due to SIADH – syndrome of inappropriate ADH secretion. SIADH is due to excess ADH secretion, resulting mainly from tumors in lung or brain. Not only tumors, some cancer patients with other lung pathologies such as pneumonia may also develop SIADH.
Approach to hyponatremia is standard as in other fields of medicine i.e. to see if patient is euvolemic (normal hydration status), hypervolemic (e.g. edema), hypovolemic (signs of dehydration). SIADH patients are euvolemic. But due to excess ADH, they lose excess sodium in urine. Occasionally cancer patients develop hyponatremia due to other mechanisms too like excess hydration, renal failure, dehydration from diarrhea or diuretics etc. Underlying cause has to be corrected in hyper or hypovolemic states.
For SIADH, treatment depends on severity and chronicity. Many patients have mild hyponatremia around 130. This is fairly common, and is mostly asymptomatic and chronic.
Emergency that we are concerned with is related to rapid drop in sodium, generally below 120. These patients develop marked weakness, and if left untreated lead to neurological symptoms i.e. altered mental status, lethargy, drowsiness, coma. And ultimately fatal if not recognized and treated quickly. Right diagnosis is important, since treatment of SIADH is different from earlier mentioned hypo or hypervolemic states. Here treatment of choice is fluid restriction, and in emergency cases infusion of 3% hypertonic saline. Later is titrated by frequent monitoring of sodium level. Once sodium is brought above about 120, hypertonic saline is stopped. And management now includes mainly fluid restriction, below one litre per day, preferably about 700-800 ml per day only. Higher salt intake is only minimally effective by itself if fluid restriction is not done.
Thus it is important to remember that every low sodium patient is not to be treated by iv fluids. And cancer should be suspected in work up, especially lung cancer should be ruled out.
For long term management, to avoid recurrent low sodium, many cancer patients require drug therapy, most commonly using Tolvaptan. For those where fluid restriction fails, or patient is not able to adhere to only 800 ml per day of fluid intake. Later is very common.
It is not necessary to completely correct chronic low sodium levels, especially in asymptomatic patients. many of these patients may be comfortable at sodium levels around 125.
Que: Thank you. Very important to remember that every low sodium patient is not dehydrated. In fact, if SIADH patient is given iv fluids, it would actually be dangerous. As it would further lower sodium levels. Any other metabolic emergencies in oncology field that our readers should know?
Ans: There are other metabolic emergencies, but less common. And more with active cancer treatment. Hence less likely to be faced by non oncologists. Such as Tumor Lysis Syndrome. TLS is seen mainly in early treatment days of aggressive lymphomas, acute leukemias, and rarely with other malignancies. Occasional patients have spontaneous TLS without treatment. TLS is due to rapid destruction of cancer cells, leading to release of excess potassium and phosphate in blood. The result is severe HYPERKALEMIA and/or HYPOCALCEMIA – both as you know can be quickly fatal. TLS also leads to high uric acid, which leads to renal failure, increasing above risk even further. Also, risk of TLS is much higher if patient has underlying renal insufficiency (high creatinine) due to any reason. EVEN LOW DOSES OF STEROIDS CAN LEAD TO TLS in above mentioned patients. HENCE, EMPIRIC STEROIDS should be avoided completely if such diagnosis is suspected. This is where you need to be careful. Also advise patient: good hydration oral or IV; avoid foods rich in potassium i.e. coconut water, fruits, juices; start allopurinol or febuxostat to reduce uric acid. December 15th 2019. Dr. Chirag A. Shah; M.D. Oncology/Hematology (USA), 079 26754001. Diplomate American Board of Oncology and Hematology. Ahmedabad. firstname.lastname@example.org